Texas, 2023

Drought in Texas, February 1 to 28, 2023

February 1 to 28, 2023 · NWS CRP · 5 events in 5 counties and zones

The severe drought over the western Brush Country spread eastward into southern portions of the Brush Country by the end of the month. Rainfall was well below normal for south Texas with areas across the Brush Country receiving only a few hundredths of an inch of rainfall during the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The severe drought over the western Brush Country spread eastward into southern portions of the Brush Country by the end of the month. Rainfall was well below normal for south Texas with areas across the Brush Country receiving only a few hundredths of an inch of rainfall during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 31, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1044 PM CST Tue Jan 31 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 353 PM CST Tue Jan 31 2023

The deterministic model runs predict an upper pattern characterized
by a weak upper disturbance continuing to move eastward across
the Great Lakes region tonight (and possibly contributing to a
weak surge of surface high pressure over the CWA), and the slow
eastward progression of an upper low (nearly cut-off from the
zonal flow to the north) across the southwestern CONUS, with the
RRQ of the associated upper jet streak providing upper forcing to
the CWA Wednesday. Nevertheless, isentropic lift is expected to
persist over the CWA during the period. Anticipate patchy/areas of
light rain and isolated/scattered showers tonight. Expect the
coverage/intensity rainfall to increase from west to east
Wednesday/Wednesday night in response to the foregoing upper
disturbance. Will not expand the current Winter Weather Advisory
(WWA) and the Freeze Warning. Select deterministic NAM/RAP
soundings suggest primarily cold rain, with freezing rain
possible only over the northern sections of the counties currently
in the WWA (Live Oak, Bee and Goliad). The HREF ensemble mean
depicts barely freezing temperatures restricted to the current WWA
region. Anticipate minimum wind chill values 22-32F over the CWA
and thus will not issue a Wind Chill Advisory. Based in part on
the HREF ensemble mean, do not expect freezing temperatures
Wednesday night.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 353 PM CST Tue Jan 31 2023

Key Messages:

-Cold air remains in place through Friday night

-Freezing temperatures possible Thursday and Friday nights

Cold temperatures are expected to remain over South Texas through
Friday night before onshore flow returns Saturday. Elevated rain
chances are also expected to continue through Thursday afternoon as
PWATs remain just over one inch, mainly across the immediate coast
and the Victoria Crossroads. Rain chances will quickly decrease
Thursday night into Friday as a boundary moves across the area
ushering in much drier air. With PWATs around 0.50" Friday through
Sunday, partly cloudy conditions are expected to settle in returning
the sunshine to South Texas. With moisture increasing (PWATs over an
inch) mid-week next week and our next upper level disturbance
approaching, models are beginning to show rain chances increasing
during that timeframe from the Coastal Plains through the Coastal
Bend and into the Victoria Crossroads.

With mostly cloudy skies lingering through Thursday, chilly
temperatures are expected to remain across the region. Drier air
will filter in Friday in the wake of a boundary decreasing cloud
cover and providing a small surge of cold air advection into the
region. With the drier air in place and clear to mostly clear skies,
radiational cooling could allow overnight temperatures Thursday and
Friday night to approach freezing or dip slightly below.
Temperatures will gradually warm Saturday through early next week as
onshore flow returns.

&&

.AVIATION...
(06Z TAFS)
Issued at 1020 PM CST Tue Jan 31 2023

Most sites continue to have IFR/LIFR ceilings, but COT has a brief
window of MVFR ceilings tonight. Expect all terminals to return
and stay IFR/LIFR through the TAF cycle once again. Light rain or
drizzle is expected overnight with the potential for freezing
temperatures, so caution should be used when landing at any of the
local airfields. Icing may become a concern for pilots with mostly
saturated air above the freezing level.

&&

.MARINE...
Issued at 353 PM CST Tue Jan 31 2023

The combination of surface high pressure to the north and
deepening low pressure over the western Gulf of Mexico, expect the
MSLP gradient to increase resulting in strong north wind over the
Waters tonight, with conditions improving from west to east
Wednesday. The HREF probabilities of >20kt surface wind adds
credence to the adjusted location/timing of the Small Craft
Advisory. The foregoing surface trough of low pressure, and an
approaching upper level disturbance will contribute scattered to
numerous showers tonight through Wednesday night. North winds are
expected to strengthen to 20-25 knots Thursday afternoon and
persist through Friday night, increasing to 25-30 knots Thursday
night through Friday morning. Winds will shift to the northeast
Friday night as they diminish to under 10 knots before veering to
the southeast Saturday afternoon. Scattered to numerous showers
are expected Thursday and Thursday night as rain chances decrease
Friday in the wake of a boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    42  36  41  39 /  40  70  50  70
Victoria          39  35  39  36 /  30  60  70  70
Laredo            41  37  41  41 /  60  70  60  50
Alice             40  35  39  37 /  40  70  60  70
Rockport          43  38  44  40 /  40  70  50  70
Cotulla           41  37  41  40 /  60  80  70  70
Kingsville        42  35  41  39 /  40  70  50  70
Navy Corpus       44  40  45  44 /  50  70  60  80

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning until 9 AM CST Wednesday for TXZ231>233.

     Winter Weather Advisory until 9 AM CST Wednesday for TXZ231>233.

GM...Small Craft Advisory until 9 AM CST Wednesday for GMZ231-232-236-
     237.

     Small Craft Advisory until noon CST Wednesday for GMZ250-255.

     Small Craft Advisory until 6 PM CST Wednesday for GMZ270-275.

&&

SHORT TERM...WC
LONG TERM....JCP
AVIATION...LS/77
Hazardous weather outlook, Jan 31, 4:30 AM CST, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
430 AM CST Tue Jan 31 2023

TXZ229>234-239>247-342>347-442-443-447-011030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
430 AM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

A Winter Weather Advisory will go into effect at 11 PM through 9 AM
Wednesday morning for Live Oak, Bee, and Goliad counties. Freezing
rain will lead to trace ice accumulations on elevated surfaces.

A Freeze Warning will go into effect at 11 PM through 9 AM Wednesday
morning for Live Oak, Bee, and Goliad counties.

Wind chill values in the low to mid 20s are possible this evening and
tonight across the Coastal Plains and Victoria Crossroads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill values in the 20s and 30s can be expected through
Thursday morning.  Otherwise, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-011030-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
430 AM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

A Marine Dense Fog Advisory is in effect until noon today for the
bays and nearshore waters.

A Small Craft Advisory will go into effect at 3 PM this afternoon
through 10 AM Wednesday morning for the coastal waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Small Craft Advisory will be in effect through Wednesday morning
over the Gulf waters and may be needed Thursday through Friday for
the offshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC/BF

In the hours before

Special weather statement, Jan 31, 8:51 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
851 PM CST Tue Jan 31 2023

TXZ229-230-234-240-241-243-244-246-011500-
La Salle-McMullen-Victoria-Duval-Jim Wells-Inland Nueces-
Inland San Patricio-Inland Refugio-
Including the cities of Cotulla, Encinal, Calliham, Cross,
Loma Alta, Tilden, Victoria, Bloomington, Freer, Benavides,
San Diego, Alice, Orange Grove, Premont, Robstown, Tuloso,
Bishop, Sinton, Mathis, Taft, Odem, Refugio, and Woodsboro
851 PM CST Tue Jan 31 2023

...NEAR FREEZING TEMPERATURES EXPECTED TONIGHT...

Low temperatures are expected to be at or just above freezing
tonight and early Wednesday morning. Wind chill values are
expected to be near 25 degrees. Please use caution if spending
time outside. Check on any at-risk people, bring in your pets, and
protect outside water sources.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, La Salle

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought persisted over the western part of the county through the month.

Drought, Webb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought spread across most of the county through the month.

Drought, Duval

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Severe drought spread across the southern part of the county through the month.

Drought, Jim Wells

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought spread across the southern part of the county through the month.

Drought, Inland Kleberg County

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought spread across the western part of Kleberg County through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083530, 1083531, 1083532, 1083533, 1083534.